Southeast Pennsylvania, Pennsylvania

HomePennsylvaniaSoutheast Pennsylvania

Email Mike Daly Mike Daly on Facebook
Mike Daly
Mike Daly
Attorney •

The Complications of Severe Hypophosphatemia and the Drug that Causes it: Injectafer


In recent years, intravenous iron medication has skyrocketed in popularity in the United States as a means of treatment for those 4.5 million Americans who suffer from Iron Deficiency Anemia (IDA).

IDA is caused by a shortage of iron and red blood cells in the blood stream, which inhibits the body’s ability to transport oxygen to the body’s tissues. When left untreated, IDA can lead to serious medical issues and poor health. The traditional treatment for IDA is oral iron supplements, but in recent years major players in the pharmaceutical industry have doubled down on an alternative to oral iron: intravenous iron medications such as Monofer, Feraheme, Venofer, and Injectafer.

The intravenous iron medications pack a stronger punch (higher dose) of iron that allows the patient to see results more quickly and take the drug less frequently. Unfortunately, the benefits of the intravenous iron drugs can be outweighed by some potentially very serious complications. One of those very serious side effects of iron injectables that is rarely seen with oral iron is Severe Hypophosphatemia (Severe HPP). Severe Hypophosphatemia, in short, results from severely low levels of phosphorous (serum phosphate) in the blood stream. Phosphorous is an essential mineral that provides structure and strength to the human body and is used for growth and repair of the body’s cells and tissues. A modest reduction of phosphorous in the body – mild hypophosphatemia – may be asymptomatic and resolved in the days following diagnosis.

Severe HPP, on the other hand, is a dangerous condition signaling a rapid, sudden drop in phosphorous levels that can lead to drastic medical conditions that take weeks, months, or years to cure.  Hypophosphatemia goes beyond the mild stage when the body’s level of phosphorous drops below 2.0 mg/dL (moderate) or 1.0 mg/dL (severe). The more acute or prolonged the hypophosphatemia, the worse symptoms such as extreme fatigue, illness, and muscle weakness can get.

Low stores of serum phosphate can cause additional problems as well, some life-threatening. One widely acknowledged consequence for very low stores of phosphorous is osteomalacia, or demineralization of the bone, that may present as simple bone pain. Severely low phosphate concentrations are also understood to cause arrhythmias in the heart which can lead to cardiac arrest. Other injures associated with severely low phosphate levels that have been referenced in the literature include respiratory failure and rhabdomyolysis.

One intravenous iron medication stands out amongst its competitors for its drastically increased, yet unwarned of, risk of Severe HPP:  Injectafer (ferric carboxymaltose). Injectafer, while one of the newer intravenous iron products, has been the target of multiple scientific studies and medical literature since even before it arrived on the US market in 2013. The reason? Unlike its competitors, Injectafer seems to have the unique ability to both cause hypophosphatemia at a much greater level than its competitors and also seemingly be the only iron drug to present a legitimate, undeniable risk of Severe HPP.

One very recent clinical study found Severe HPP occurring in 38.7% of over 1,000 individuals tested who had taken Injectafer, versus a rate of only .4% for individuals who took a competitor intravenous iron product. Another study estimated that Injectafer presented a 20-fold risk of hypophosphatemia over its competitor intravenous iron supplement. While Injectafer routinely tests as the most prominent cause of hypophosphatemia among intravenous iron products, it’s the drug’s unique ability to cause Severe HPP that is truly concerning.

Despite the overwhelming science that qualifies Severe HPP as a serious and possibly long-term medical condition, and identifies Injectafer as a probable cause of Severe HPP, the drug’s labeling remains silent on the issue. The scant references to “transient” hypophosphatemia and “asymptomatic” reductions in phosphorous actually mask the drug’s now established ability to cause symptomatic  Severe HPP.

Missing from Injectafer’s label is any legitimate warning of Severe HPP or the various medical conditions that can result from severely low levels of phosphorous, such as respiratory failure, cardiac arrest, osteomalacia, or rhabdomyolysis. If you or a loved one has sought treatment for one of the above serious conditions following Injectafer use, please contact the attorneys at Pogust, Braslow and Millrood.

Leave a Comment

Have an opinion? Please leave a comment using the box below.

For information on acceptable commenting practices, please visit Lifehacker's guide to weblog comments. Comments containing spam or profanity will be filtered or deleted.